Anticholinergic syndrome is a well-described toxidrome produced by the inhibition of cholinergic neurotransmission at the muscarinic receptors. Anticholinergic toxidromes are relatively common, and can be caused by an overdose of antihistamines, antipsychotics, and some herbal supplements. This condition has overlapping features with serotonin syndrome, including hyperthermia and altered mental status. However, anticholinergic toxicity tends to cause warm, flushed dry skin, urinary retention, and decreased bowel sounds, with normal tone and reflexes, serotonin syndrome would present with diaphoresis, increased bowel sounds, muscle rigidity, and hyperreflexia.
If the patient's agitation is not tempered with benzodiazepines, 5HT-2A receptor antagonists such as cyproheptadine or chlorpromazine can be used. Patients with a temperature greater than 41°C are candidates for sedation and paralyzation with vecuronium or another non-depolarizing agent, followed by intubation. Dantrolene and bromocriptine, used to treat malignant hyperthermia and neuroleptic malignant syndrome respectively, are not recommended for serotonin syndrome. Close follow-up and monitoring after discharge are key. Restarting the offending medication should not increase the risk of a recurrence, as this condition is a predictable, concentration-dependent reaction.
The first step in the evaluation of a seizure is to ensure stable vitals, oxygenation, and the cessation of seizure activity. Next, the clinician should determine whether or not a seizure has actually occurred. Biting of the tongue, the presence of an aura, epigastric fullness, postictal confusion, and focal neurologic signs are all suggestive of a true seizure. The presence of functional and structural lesions should be investigated for with electroencephalography, head MRI (or CT if intracranial bleeding is suspected), glucose levels, and serum electrolytes, especially in patients who present for the first time.
Management begins with the discontinuation of offending medications, stabilization, and the initiation of supportive therapy. IV fluids should be administered to patients with unstable vitals, and hyperthermia managed with external cooling, hydration, and lorazepam. Benzodiazepines such as lorazepam are useful for agitation, neurological symptoms (tremors, hyperreflexia, myoclonus), and delirium. IV esmolol is used for severe hypertension or tachycardia, as it is a short-acting agent; long acting beta-blockers are avoided due to the risk of persistent hypotension.
Lumbar punctures are no longer recommended to investigate simple febrile seizures, although they are indicated for patients with meningeal signs, or for those who are immunocompromised.
The most common pharmacologic causes of serotonin syndrome are antidepressants, amphetamines, and N-methyl-D-aspartate (NMDA) agonists. Inhibition of serotonin uptake or metabolism, increased serotonin synthesis or release, activation of serotonin receptors, and inhibition of CYP450 pathways are some mechanisms by which these medications can cause the condition. Analgesics are a less common cause, but agents like tramadol that have a serotoninergic and noradrenergic effect should be considered, especially when used in combination with other serotonergic drugs. Cyclobenzaprine, a skeletal muscle relaxant and 5-HT2 receptor antagonist, has been implicated in many reports, both singly and in combination with other serotonergic agents.
Meningitis is an infection of the fluid and membranes that encase the brain and spinal cord. Etiologic agents include bacteria, viruses, and fungi. In immunocompetent adults, bacterial meningitis is most commonly caused by S. pneumoniae and N. meningitidis, while viral meningitis is usually due to infection with enteroviruses. Presenting features include headaches, fever, neck stiffness, and altered mental status. A lumbar puncture with analysis of the CSF helps differentiate meningitis from serotonin syndrome.
Serotonin syndrome is the manifestation of excessive serotonergic activity in the central and peripheral nervous systems. Its true incidence is unknown, although it appears to be on the rise, possibly due to heightened awareness of the condition and the increased availability and use of sertotonergics. Most cases are iatrogenic, caused by synergistic medication use. Other causes include self-poisoning and the use of CYP2D6 or 3A4 inhibitors in combination with selective serotonin reuptake inhibitors (SSRIs). The syndrome develops due to predictably elevated levels of serotonin (as opposed to an idiosyncratic drug reaction) and the resultant stimulation of various postsynaptic 5-HT receptors, especially 5-HT1A and 5-HT2A. This results in myoclonus, an increased respiratory rate, alteration of the peripheral vascular tone, hyperthermia, and an altered mental status.
Tylenol (acetaminophen) and other antipyretics lower the body temperature via central thermoregulation. The increased temperature in serotonin syndrome is caused by increased muscle tone, so there is no role for these agents here. Further, Tylenol is not recommended for the treatment of seizures associated with fever until the cause has been determined, due to the risk of potential serious adverse events.